How very sad for you both. What you are describing certainly sounds like depression. But it also sounds like your husband may not be getting sufficient treatment. As you are in your late 50s, I’m guessing that your husband is about the same age. As we age, physiology changes. His medication may need adjustment accordingly. It may also be that he isn’t able to give his doctor an accurate report of how he behaves when he is in these episodes of withdrawal. He doesn’t see himself as you do.
I suggest that you talk to your husband about letting you come to his next appointment with his doctor so that you can add to the conversation about how he is doing if you think he is leaving things out or minimizing the effect of the depression on him and on his family.
I also hope your husband is in therapy. Often medicine alone isn’t enough to resolve depression. Cognitive-behavioral therapy has been found to be very effective in helping people manage a mood disorder. Ask his doctor for a referral to someone who specializes in helping adults who are suffering from depression.
You must care deeply for this man to withstand these periods of gloom. Unlike his first wife, you are seeking help instead of hurting him out of frustration. I hope your husband is able to accept your love and let you participate in his treatment.
I wish you well.